North Carolina, 2008

Tornado and Damaging Winds in North Carolina, March 4, 2008

March 4, 2008 · NWS RNK · 12 events in 6 counties and zones

A strong cold front moving through the area resulted in severe thunderstorms producing wind damage and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front moving through the area resulted in severe thunderstorms producing wind damage and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 4, 2:21 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 4, 2:21 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EST TUE MAR 4 2008

.SYNOPSIS...
STRONG LOW PRESSURE ACROSS THE TENNESSEE VALLEY WILL TRACK
NE THROUGH WV/PA EARLY THIS EVENING DRAGGING A STRONG COLD FRONT
THRU THE REGION TONIGHT. COOL HIGH PRESSURE WILL BUILD IN
WEDNESDAY THEN QUICKLY MOVE OFF THE COAST THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ALREADY SENT EARLIER FLOOD WATCH TO COVER ISOLATED FLOOD POTENTIAL
MAINLY ALONG THE WESTERN SLOPES WHERE PERSISTENT LIGHT/MODERATE BAND
OF PRECIP CONTINUES. OTRW WAITING FOR COLD FRONT ACROSS EASTERN TN
TO START SLIDING ENE AS NEGATIVE TILT TAKES PLACE AND NOSE OF UPPER
JET ARRIVES. THIS SHOULD FINALLY HELP THE ONGOING LINES TO MERGE
INTO ONE AND THEN BOW NE ALLOWING AXIS OF HEAVY RAIN TO SHIFT EAST
TO THE BLUE RIDGE LATE THIS AFTERNOON REACHING THE PIEDMONT THIS
EVENING. SVR THREAT APPEARS TO BE LIMITED TO MORE EMBEDDED NATURE
CONVECTION AND MIXING DOWN OF HIGHER WINDS ALOFT PER LACK OF INSTAB
BUT GOOD DYNAMICS/WINDS. APPEARS BEST SHOT AT THE HEAVIEST RAINFALL
WILL BE 22-02Z WHEN BEST RH...PWATS...UPPER DIFFLUENCE AND THETA-E
RIDGING COINCIDE. THIS LITTLE CHANGE TO GOING POPS OVERNIGHT WITH
ANOTHER 1-3 INCHES OF RAIN POSSIBLE ESPCLY WEST. FRONT SHOULD PUSH
THRU AFTER MIDNIGHT WITH DRY PUNCH SCOURING OUT DEEP RH TO THE NE
BETWEEN 06Z-08Z. HOWEVER WRAP AROUND MOISTURE WILL QUICKLY RETURN IN
WAKE OF THE FRONT WITH POOL OF COLD 85H AIR CROSSING INTO THE NW
UPSLOPE AREAS AFTER MIDNIGHT. SINCE THE BOUNDARY LAYER STILL APPEARS
QUITE WARM THINK ANY -SHSN WILL BE DELAYED UNTIL ABOUT DAYBREAK SO
SLOWED DOWN MIX OVER A BIT. EXPECT QUICK SHOT OF COLD ADVECTION AND
SUBSIDENCE TO PRODUCE GUSTY WINDS OVERNIGHT BUT BELOW ADVISORY GIVEN
30-40 KT 850 MB JET. LEFT LOW TEMPS ON THE WARM SIDE OF MOS GIVEN
TRENDS OF LATE FOR MODELS TO BE TOO FAST WITH COLD ADVECTION.

SOME UPSLOPE -SHSN MAY LINGER EARLY WED OTRW DRIER AND SOMEWHAT
COOLER AS WEAK HIGH PRESSURE SLIDES IN FROM THE SW. THIS IN COMBO
WITH SUBSIDENCE AND DRIER AIR SHOULD PRODUCE MAINLY SUNNY SKIES BY
AFTERNOON UNDER DIMINISHING WINDS. GIVEN DRY WESTERLY FLOW STAYED ON
THE WARM SIDE OF MOS TEMPS ESPCLY EAST WHERE MORE DOWNSLOPE IN ORDER.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL SKIRT THROUGH THE AREA WEDNESDAY NIGHT WITH GOOD
RADIATIONAL COOLING EXPECTED. THERE WILL BE SOME WEAK WARM AIR
ADVECTION ALOFT...THEREFORE RIDGES MAYBE 5-10F WARMER THAN THE
VALLEYS AND OUT EAST. ON THURSDAY...A WEAK FRONT WILL STALL WEST OF
THE APPALACHIANS. THIS SYSTEM MAY SQUEEZE OUT A FEW RAIN DROPS IN THE
GREENBRIER VALLEY THURSDAY AFTERNOON.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THURSDAY NIGHT AND INTO FRIDAY IS STILL A QUESTIONABLE FORECAST AS
MODELS CONTINUE TO LACK CONTINUITY. HOWEVER...MODELS ARE SHOWING A
MORE BELIEVABLE SOLUTION WITH A DAMP COOL PERIOD. SHORT WAVES AND
WARM MOIST AIR TRACKING ALONG THE STALLED FRONT WILL GENERATE RAIN
THROUGH THE TENNESSEE AND THE SOUTHERN OHIO VALLEYS. A SURFACE WAVE
WILL BE TRACKING OUT OF THE GULF AND ALONG THE SOUTHEAST COAST. THE
TRACK OF THIS LOW STILL IN QUESTION WHETHER IT STAYS INLAND OR OFF
THE COAST. EITHER WAY...LIGHT RAIN FALLING AHEAD OF THIS SYSTEM AND
IN OUR AREA WILL CREATE AN INSITU WEDGE WITH THE WINDS BECOMING
NORTHEASTERLY. SURFACE TEMPERATURES AND BOUNDARY LAYER LOOKING WARM
ENOUGH TO HAVE JUST A COLD RAIN IN THE AREA. PRECIPITATION AMOUNTS
SHOULD REMAIN LIGHT WITH CONVECTION ALONG THE GULF. FRIDAY
NIGHT...THE SURFACE LOW WILL MOVE OFF THE NORTHEAST COAST WITH A
TRAILING UPPER LEVEL TROUGH IN THE MID WEST. WITH THE UPPER LEVEL
TROUGH AND DEW POINT FRONT WELL TO OUR WEST...LIGHT RAIN/DRIZZLE/FOG
WILL LIKELY PERSIST INTO SATURDAY MORNING. AS THE UPPER LEVEL TROUGH
SWINGS THROUGH THE REGION SATURDAY AFTERNOON...RAIN WILL LIKELY
CHANGE TO UPSLOPE SNOW SHOWERS AND CONTINUE INTO SATURDAY NIGHT.
HIGH PRESSURE AND ZONAL FLOW WILL KEEP THE REGION DRY SUNDAY. THE
NEXT FRONT COULD COME IN AS EARLY AS MONDAY BUT WITH A HIGH PRESSURE
ALONG THE GULF...PRECIPITATION AMOUNTS WILL BE LIGHT.

WITH RAIN AND INSITU WEDGE IN THE AREA...FRIDAY WILL LIKELY BE THE
COLDEST DAY OF THE EXTENDED. TEMPERATURES WILL MODERATE BACK TO
NORMAL THROUGH EARLY NEXT WEEK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
DOWNWARD TREND OF MVFR TO IFR CONDITIONS WILL CONTINUE THIS
AFTERNOON AS RAIN SHIELD ACROSS THE WEST STARTS TO SHIFT EAST AND
INCREASES IN INTENSITY/COVERAGE. ALSO...SUSTAINED SOUTH TO
SOUTHEAST WINDS OF 10-20 KTS WITH OCCASIONAL GUSTS OF 20-25 KTS
WILL PERSIST AHEAD OF THE FRONT. WINDS WILL LIKELY BE 5-10 KTS HIGHER
AT BLF.

MAIN THREAT TO OPERATIONS DEVELOPS LATE THIS AFTERNOON/EARLY
EVENING WITH A STRONG COLD FRONT. BAND OF HEAVY SHOWERS AND TSTMS
WILL ACCOMPANY COLD FRONT. CONFIDENCE IS RELATIVELY HIGH
CONCERNING THE TIMING OF THE FRONT FROM WEST TO EAST ACROSS THE
SERVICE AREA. SOME CONVECTIVE CELLS ACCOMPANYING THE FRONT COULD
PRODUCE 40-50 KT GUSTS AND VERY HEAVY RAINS. CLEARING WILL BE
QUICK BEHIND THE FRONT THIS EVENING...HOWEVER MVFR CIGS LIKELY TO
BUILD BACK INTO BLF AND LWB LATE TNGT WITH VERY LIGHT RAIN/SNOW
MIX.

HIGH PRESSURE BUILDS IN FROM THE SW WEDNESDAY KEEPING VFR...UNTIL
THE NEXT COLD FRONT ARRIVES LATE THURSDAY NIGHT WITH IFR CIGS/VIS
POSSIBLE IN SNOW SHWS AT KLWB/KBLF FRIDAY. THE BEST CHANCE OF
PRECIPITATION WILL BE ACROSS THE WESTERN MOUNTAINS THURSDAY NIGHT
AND POSSIBLY AGAIN ON SATURDAY. VFR CONDITIONS SHOULD FOLLOW AGAIN
UNDER HIGH PRESSURE FOR SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009-015.
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001-002-018.
WV...FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042-043-045.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH
Hazardous weather outlook, Mar 4, 2:35 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EST TUE MAR 4 2008

VAZ014-018>020-022>024-033>035-045>047-059-051945-
MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
235 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT
LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011>013-WVZ044-051945-
GILES-WYTHE-PULASKI-MONROE-
235 PM EST TUE MAR 4 2008

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT
LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ042-043-045-051945-
MERCER-SUMMERS-GREENBRIER-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT
LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ010-051945-
BLAND-
235 PM EST TUE MAR 4 2008

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009-051945-
TAZEWELL-SMYTH-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003-019-VAZ017-032-051945-
SURRY-WILKES-FLOYD-PATRICK-
235 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ016-051945-
CARROLL-
235 PM EST TUE MAR 4 2008

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-051945-
ASHE-ALLEGHANY NC-WATAUGA-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ015-051945-
GRAYSON-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004>006-020-VAZ043-044-058-051945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
235 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF
SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS
EVENING. SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING
STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED
FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Mar 4, 3:27 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EST TUE MAR 4 2008

NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-042130-
STOKES-ROCKINGHAM-CASWELL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...FLOYD...SALEM...
FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
327 PM EST TUE MAR 4 2008

...SHOWERS WITH STRONG WIND GUSTS POSSIBLE THROUGH LATE AFTERNOON...

SHOWERS ARE GOING TO MOVE FROM THE MOUNTAINS TO THE PIEDMONT THIS
AFTERNOON. SOME OF THE EMBEDDED HEAVIER SHOWERS WILL ALSO BRING
WINDS GUSTING UP TO 45 MPH. THIS MAY BREAK SMALL LIMBS OFF OF
TREES. THE RAINFALL WILL RANGE FROM ONE QUARTER TO AS MUCH AS ONE
INCH BETWEEN 330 PM AND 600 PM. THE AREA OF SHOWERS SHOULD MAKE IT
INTO THE DANVILLE TO LYNCHBURG REGION BY 430 PM...AND EAST TO
BUCKINGHAM AND CHARLOTTE COURT HOUSE BY 600 PM.

THE PUBLIC IS ENCOURAGED TO REPORT ANY WIND DAMAGE OR ESTIMATED
WIND GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT
RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2
4.

The radar

The Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
March 4, 3:40 PM EST to 3:55 PM EST
Where
Rockingham County, Madison to 4 mi W of Price
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.380, -79.970

Thunderstorm winds with gusts up to 60 mph downed trees and power lines. Trees were blown down on Ellisboro Road and the Anglin Mill area.

Thunderstorm Wind, Stokes

When
March 4, 4:00 PM EST
Where
Stokes County, Sandy Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
36.500, -80.120

Thunderstorm wind gusts to 60 mph downed trees in northeast Stokes county.

Thunderstorm Wind, Rockingham

When
March 4, 4:00 PM EST
Where
Rockingham County, 5 mi ENE of Stoneville to 1 mi W of Eden
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.498, -79.817

Thunderstorm wind gusts to 60 mph downed trees between Stoneville and Eden.

Tornado, Caswell

When
March 4, 4:57 PM EST to 5:02 PM EST
Where
Caswell County, 3 mi S of Jericho to 1.51 mi SSE of Anderson
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
36.237, -79.370

An EF-0 tornado touched down in Alamance county North Carolina, moving north into southern Caswell county. Winds were estimated to be between 70 and 75 mph. This tornado was on the ground sporadically for one half mile crossing Vinson Road south of Anderson before lifting. This tornado caused damage to a barn near Vinson Road and downed several trees. It downed a large tree on a home along Vinson Road, blew a detached garage off its foundation and downed several large trees before lifting about one mile south of Anderson.

Thunderstorm Wind, Caswell

When
March 4, 4:58 PM EST
Where
Caswell County, Baynes
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
36.270, -79.300

A roof was blown off a residence on Baynes Road due to straight line winds. One minor injury occurred as a roof collapsed.

Thunderstorm Wind, Surry

When
March 4, 7:40 PM EST
Where
Surry County, Elkin
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.250, -80.850

Thunderstorm winds downed a twelve inch diameter tree.

Thunderstorm Wind, Yadkin

When
March 4, 7:40 PM EST
Where
Yadkin County, 3 mi S of Jonesville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.187, -80.850

Several large tree limbs were downed by thunderstorm winds.

Thunderstorm Wind, Surry

When
March 4, 7:50 PM EST
Where
Surry County, 2.36 mi ENE of Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.538, -80.558

Thunderstorm winds downed a carport on to a 1998 Dodge truck along Beasley Road in the Flat Rock community. The 30 foot by 30 foot carport with a shingled roof was anchored by a series of large wooden posts which snapped|by the wind.

Thunderstorm Wind, Wilkes

When
March 4, 8:00 PM EST
Where
Wilkes County, 6 mi NW of Wilkesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.211, -81.246

Trees were downed by thunderstorm gusts of 60 MPH. Road were covered with pieces of trees. Power lines were also downed by winds in the Miller Creek area.

Thunderstorm Wind, Surry

When
March 4, 8:30 PM EST
Where
Surry County, Mt Airy
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.500, -80.620

Multiple trees and power lines down across Mount Airy.

Thunderstorm Wind, Rockingham

When
March 4, 9:20 PM EST
Where
Rockingham County, Mayfield
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
36.520, -79.570

Thunderstorm winds downed trees and power lines. Power outages reached a peak of about 4,500.

Thunderstorm Wind, Rockingham

When
March 4, 9:20 PM EST
Where
Rockingham County, Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.380, -79.970

A home on Alene Loop in Madison received minor structural damage when thunderstorm winds downed a large pine tree, power and cable lines on to the house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87699, 87942, 87944, 87950, 87969, 87970, 87971, 88319, 87980, 87981, 87982, 87983.